Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 20, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 13, 2011, 1:20 PM PDT for San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 1:20 PM PDT (20:20 UTC)
- Expired
- Sep 13, 2011, 2:00 PM PDT
- In force
- 40 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 63 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WUUS56 KSGX 132020
SVRSGX
CAC071-132100-
/O.NEW.KSGX.SV.W.0020.110913T2020Z-110913T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT TUE SEP 13 2011
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF WRIGHTWOOD...
* UNTIL 200 PM PDT
* AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR WRIGHTWOOD. THIS STORM
WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PHELAN AND 8 MILES WEST OF CAJON SUMMIT BY 200 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3451 11743 3421 11740 3424 11764 3426 11765
3443 11767 3452 11765
TIME...MOT...LOC 2020Z 244DEG 1KT 3438 11759
$$
TARDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:50 AM PDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 13, 9:50 AM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 950 AM PDT TUE SEP 13 2011 .SYNOPSIS... AN UPPER LEVEL LOW OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE INLAND TODAY AND BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...AND POSSIBLY COASTAL AND INLAND VALLEYS. THE SHOWERS WILL DIMINISH TONIGHT...BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS AND DESERTS WEDNESDAY AFTERNOON. THE UPPER LEVEL TROUGH WILL MOVE INLAND THURSDAY FOLLOWED BY DRY WEATHER FRIDAY THROUGH SUNDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... UPPER LEVEL CIRCULATION OFF THE SOCAL COAST THIS MORNING IS DRAWING IN HIGH PRECIPITABLE WATER VALUES OF 1.25-1.50" INTO AREA. THE COMBINATION OF ELEVATED INSTABILITY AND DIVERGENT FLOW ALOFT SUPPORTED A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS MORNING. THE STRONGEST CELL PRODUCED HEAVY RAIN AND LOCALIZED FLOODING IN THE DESERTS EAST OF COACHELLA VALLEY. DIME SIZED HAIL WAS REPORTED IN SEVERAL MOUNTAIN LOCATIONS...AND OVER 3000 LIGHTNING STRIKES IN THE MOUNTAINS AND DESERTS BETWEEN 6-9 AM. THE SHORTWAVE ROUNDING THE BASE OF THE TROUGH OVER THE COASTAL WATERS THIS MORNING IS APPARENT ON THE BOTH THE VISIBLE AND WATER VAPOR IMAGES THIS MORNING. THE ACCOMPANYING SPEED MAX AND MOISTURE ADVECTION DURING THE DAY ALONG WITH DAYTIME HEATING WILL KEEP SHOWERS AND T-STORMS GOING THROUGH THE AFTERNOON IN THE MOUNTAINS AND DESERTS WHERE A FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM. T-STORM CHANCES WERE ADDED TO THE COASTAL ZONES WHERE ELEVATION CONVECTION PARAMETERS SHOW THE POTENTIAL FOR SHOWERS TO FORM ABOVE THE STABLE LOWER LAYERS. THE 12Z SOUNDING HAD A MUCAPE OF 1205 J/KG FROM A PARCEL LIFTED FROM 886 MB (3800 FEET). ON WEDNESDAY THE MOISTURE WILL STILL BE SUFFICIENT FOR THUNDERSTORMS IN THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY AFTERNOON. THE LOW PRESSURE SYSTEM SLOWLY MOVES EAST THURSDAY AND WE START TO DRY OUT FOR MORE SEASONABLE WEATHER FRIDAY THROUGH SUNDAY. && .AVIATION... 131500Z...COASTAL/INLAND AREAS...MARINE LAYER STRATUS...WITH CIGS AROUND 1000 FT ABOVE MSL...SHOULD BURN OFF BETWEEN 16 AND 17 UTC THIS MORNING FOR KSAN AND KCRQ...MAKING WAY FOR MOSTLY VFR CONDS. HOWEVER...ISOLATED TSRA/+SHRA WILL BE POSSIBLE THROUGH 14/0000 UTC FOR THE INLAND AREAS. STRATUS SHOULD RETURN TONIGHT...WITH BKN CIGS AT 1500 AND 1200 FT FOR KSAN AND KCRQ RESPECTIVELY...STARTING AT AROUND 14/0600 UTC. KSNA LOOKS TO ALSO RECEIVE STRATUS AT AROUND 1000 FT STARTING 14/0900 UTC. KONT WILL REMAIN VFR THROUGH TOMORROW...EXCEPT FOR ANY PASSING PASSING THUNDERSTORMS THAT MAY IMPACT THAT AIRPORT THIS MORNING. MTNS/DESERTS...FROM 13/1500-14/0400 UTC...SCT-BKN TSRA WITH BASES FL075-FL100 AND TOPS FL350-400. SOME TSRA MAY BE ACCOMPANIED WITH SMALL HAIL/DOWNDRAFT GUSTS 40KT. STORMS ARE MOVG NW-N. AFTER 14/0400 UTC...TSRA WILL HAVE DISSIPATED/MOVED AWAY FROM THE FORECAST AREA FOR THE MOST PART...LEAVING JUST BKN-SCT CLOUDS AT APPROXIMATELY 12000 FT THROUGH THE NIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM TODAY...SEE FFASGX && PUBLIC...MOEDE AVIATION...HARRISON
Hazardous weather outlook, Sep 13, 2:05 AM PDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 205 AM PDT TUE SEP 13 2011 CAZ042-043-048-050-055>058-060>062-140030- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 205 AM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY OVER INLAND AREAS...MOUNTAINS...AND DESERTS. THE FLASH FLOOD POTENTIAL IS MODERATE...THE RISK FOR FLASH FLOODING IS MODERATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY AFTERNOON. THE FLASH FLOOD POTENTIAL IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
In the hours before
Local storm report, Sep 13, 9:01 AM PDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL HIGHLAND 34.12N 117.19W
09/13/2011 E0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
SBD145 REPORTED HAIL IN CITY OF HIGHLAND
&&
ATARDYLocal storm report, Sep 13, 9:04 AM PDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
904 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL BIG BEAR CITY 34.27N 116.85W
09/13/2011 M0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
DIME SIZE HAIL REPORTED. HEAVY RAIN OCCURRING AT 850 AM.
&&
ATARDYLocal storm report, Sep 13, 11:20 AM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1120 AM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM LIGHTNING PALM SPRINGS 33.83N 116.54W
09/13/2011 RIVERSIDE CA FIRE DEPT/RESCUE
A FEW HOUSE FIRES FROM INTENSE LIGHTNING PERIOD.
ESTIMATED TIME 6 TO 7 AM.
&&
ATARDYLocal storm report, Sep 13, 12:09 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1209 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM HAIL PINE VALLEY 32.86N 116.50W
09/13/2011 M0.50 INCH SAN DIEGO CA BROADCAST MEDIA
HALF INCH HAIL COVERED GROUND
0420 AM HAIL BIG BEAR CITY 34.27N 116.85W
09/13/2011 M0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
DIME SIZE HAIL REPORTED. HEAVY RAIN OCCURRING AT 850 AM.
0615 AM HAIL HIGHLAND 34.12N 117.19W
09/13/2011 E0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
SBD145 REPORTED HAIL IN CITY OF HIGHLAND
0700 AM LIGHTNING PALM SPRINGS 33.83N 116.54W
09/13/2011 RIVERSIDE CA FIRE DEPT/RESCUE
A FEW HOUSE FIRES FROM INTENSE LIGHTNING PERIOD.
ESTIMATED TIME 6 TO 7 AM.
0930 AM HAIL PALM SPRINGS 33.83N 116.54W
09/13/2011 E0.50 INCH RIVERSIDE CA BROADCAST MEDIA
SAW VIDEO OF HAIL
1130 AM HEAVY RAIN THOUSAND PALMS 33.82N 116.39W
09/13/2011 E0.00 INCH RIVERSIDE CA BROADCAST MEDIA
STREET FLOODING ON VIDEO, KPSP NOTIFIED NWS
&&
ATARDYLocal storm report, Sep 13, 12:51 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1251 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN LA QUINTA 33.67N 116.29W
09/13/2011 M1.64 INCH RIVERSIDE CA TRAINED SPOTTER
1.64 RAINFALL SINCE 5 AM. SOME DEBRIS FLOW FLOODING.
&&
ATARDYLocal storm report, Sep 13, 1:03 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL WRIGHTWOOD 34.36N 117.63W
09/13/2011 M0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
HEAVY RAIN RATES
&&
ATARDYThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:46 AM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Sep 13, 3:56 AM PDT | Special Weather Statement | SGX | San Diego | 34 min |
| Sep 13, 3:59 AM PDT | Severe Thunderstorm Warning | SGX | San Diego | 29 min |
| Sep 13, 4:57 AM PDT | Special Weather Statement | SGX | Riverside | 63 min |
| Sep 13, 5:03 AM PDT | Special Weather Statement | SGX | San Diego | 42 min |
| Sep 13, 5:42 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 15 hr |
| Sep 13, 6:22 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 38 min |
| Sep 13, 6:47 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 28 min |
| Sep 13, 6:59 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 46 min |
| Sep 13, 8:21 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 13, 11:17 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 13, 1:08 PM PDT | Flash Flood Warning | SGX | San Bernardino | 112 min |
| Sep 13, 2:20 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 115 min |
| Sep 13, 2:30 PM PDT | Special Weather Statement | SGX | 60 min | |
| Sep 13, 2:52 PM PDT | Special Weather Statement | SGX | 53 min | |
| Sep 13, 2:55 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 29 min |
| Sep 13, 3:34 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Sep 13, 3:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 24 min |
| Sep 13, 4:14 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 16 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.